Alert archive / Georgia / Tornado Warnings in 1997
Tornado Warning 31, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Nov 1, 1997, 11:51 PM EST for Charlton County, Georgia. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 11:51 PM EST (04:51 UTC)
- Expired
- Nov 2, 1997, 12:55 AM EST
- In force
- 64 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Charlton County, GA
The radar
The Jacksonville radar (KJAX), 53 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 12:10 AM EST | Thunderstorm Wind | Folkston, GA | Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 7:30 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 4.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 020451 RRA TORJAX GAC049-020555- BULLETIN TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1151 PM EST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1255 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN GEORGIA ...CHARLTON AT 1149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES WEST OF HOMELAND MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO FROM 1149 PM EST TO 1255 AM EST ARE... HOMELAND BY MIDNIGHT EST FOLKSTON BY MIDNIGHT EST THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. K. KUYPER./ B. MOBBS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Nov 1, 7:04 PM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Nov 1, 7:04 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 700 PM EST SAT NOV 01 1997 WILL ISSUE THIS AFD ALITTLE EARLIER THAN USUAL DUE TO ADVANCING SVR WX. CURRENTLY FEW PREFRONTAL STORMS CLOSE TO...BUT NOT IN...OUR WESTERNMOST CWA. SHOULD'T BE LONG BEFORE A FEW CELLS ADVECT INTO OUR AREA. FNT TO PROGRESS EWD THRU THE NGT WITH PROGS PLACING IT NR A SAV-JAX- BIG BEND AREA ARND SUNRISE SUNDAY WITH MDL TIME XSECTIONS QUICKLY BRINGING IN MUCH DRIER AIR FOLLOWING PASSAGE. MOBBS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 10:37 PM EST | Severe Thunderstorm Warning | JAX | Clinch | 63 min |
| Nov 1, 11:34 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 61 min |
| Nov 2, 12:30 AM EST | Severe Thunderstorm Warning | JAX | Camden | 65 min |
Nearby
Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.